Arkansas, 2023

Damaging Winds in Arkansas, May 19, 2023

May 19, 2023 · NWS LZK · 4 events in 2 counties and zones

A cold front approached the Arkansas/Oklahoma border during the day on May 19th. Ahead of this cold front, would be an unsettled and unstable airmass that would result in several severe thunderstorms that produced wind damage across western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front approached the Arkansas/Oklahoma border during the day on May 19th. Ahead of this cold front, would be an unsettled and unstable airmass that would result in several severe thunderstorms that produced wind damage across western Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 19, 1:59 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 19, 1:59 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
259 PM CDT Fri May 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 248 PM CDT Fri May 19 2023

Regional WSR-88D radars depict a complex of stratiform rain
decreasing in areal coverage across NW/N-Cntrl AR, extending Swrd
into portions of Cntrl AR, which was left over convection from
overnight thunderstorms. In addition to this area of
precipitation, showers and thunderstorms were firing along and
just S of the temperature gradient laid down by morning
convection in Ern OK and NE TX. This complex of storms will move
Ewrd towards Wrn AR through the afternoon. Temperatures over Nrn
AR have fallen into the upper 60s to lower 70s, meanwhile S of the
rain cooled air, temperatures had climbed into the upper 80s to
near 90 under mostly sunny skies.

Heading into the evening, additional showers and thunderstorms are
anticipated to develop over NWrn AR before diving S and E across the
state along and ahead of an advancing cold front. Some storms may
become severe, especially in Wrn/SWrn/Srn AR, where large hail and
damaging winds are the primary hazards. Across this region, the
atmosphere remains unstable and has the greatest potential energy
for deep thunderstorm development.

Lightning will be another hazard given the number of outdoor
activities planned this evening, albeit not considered severe
since all thunderstorms inherently contain lightning, but this
threat would be up there with large hail and damaging winds. This
activity will push across the state overnight bringing rainfall
amounts in excess of one inch across Wrn AR to around a quarter to
three quarters of an inch across Ern AR. Dry and cooler weather
will continue through the weekend in the wake of the frontal
boundary. Temperatures and dew point temperatures will feel nice
over the weekend.

&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 248 PM CDT Fri May 19 2023

Not a lot going on in the extended period. A backdoor cold front
will try to make it into Arkansas from the Ohio Valley
Monday/Tuesday. As this happens, ridging will start taking place
from the Rockies and Plains into the region. The front will likely
stall or wash out, with a gradual warming trend expected. There will
be isolated to scattered showers and thunderstorms each day, mainly
during the heat of the afternoon/early evening.

Temperatures will be close to seasonal to begin the period, with
above average readings thereafter.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Fri May 19 2023

VFR conds will linger across AR for a couple more hrs before CIGs
lower into the MVFR category. SHRA/TSRA coverage will increase
through the afternoon/overnight period across Cntrl, Srn, and Ern
sites. Nrn terminals are or will shortly experience SHRA with
isolated TSRA this afternoon on into the evening. IFR CIGs should
develop overnight, onwards to the 12z time frame on Saturday.
Winds will be light and variable, shifting to the N/NW at or
around 10 knots behind the advancing cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     60  76  54  78 /  80  30   0   0
Camden AR         66  75  58  76 /  70  20  10  10
Harrison AR       54  72  49  74 / 100  10   0   0
Hot Springs AR    62  76  56  77 /  90  20  10   0
Little Rock   AR  65  77  59  79 /  80  30   0   0
Monticello AR     68  76  61  78 /  60  30  10  10
Mount Ida AR      60  76  55  77 /  90  20   0   0
Mountain Home AR  55  73  51  76 /  90  10   0   0
Newport AR        62  75  56  78 /  80  30   0   0
Pine Bluff AR     66  75  58  77 /  80  30  10   0
Russellville AR   62  77  55  78 /  80  20   0   0
Searcy AR         62  77  56  78 /  80  30   0   0
Stuttgart AR      66  75  58  78 /  80  30  10   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...70
LONG TERM....46
AVIATION...70
Hazardous weather outlook, May 19, 2:53 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
353 AM CDT Fri May 19 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-201000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
353 AM CDT Fri May 19 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Thunderstorms are forecast today and tonight as a cold front moves
into the state. Some strong to severe thunderstorms are possible
this afternoon and tonight, with damaging winds and large hail
the main threats with the strongest storms. A brief tornado could
also be seen, as well as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some lingering chances for thunderstorms are in the forecast on
Saturday across southern sections of the state...with chances
decreasing throughout the day from north to south. The threat for
hazardous weather will then become low through early next week.

.Spotter Information Statement...

Spotter activation may be needed later today and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 19, 4:03 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
503 PM CDT Fri May 19 2023

ARZ042-054-141-192230-
Hot Spring AR-Garland AR-Central and Eastern Montgomery County AR-
503 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern
Garland, southeastern Montgomery and west central Hot Spring Counties
through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 11 miles southeast of Mount Ida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meyers...                         Lofton...
Bonnerdale...                     Crystal Springs Landing...
Welsh...                          Pearcy...
Crystal Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, western and southwestern Arkansas.

&&

LAT...LON 3435 9352 3445 9358 3461 9330 3435 9321
TIME...MOT...LOC 2202Z 250DEG 8KT 3441 9352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

71
Special weather statement, May 19, 4:13 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
513 PM CDT Fri May 19 2023

ARZ140-141-237-240-241-340-341-192245-
Southwest Montgomery County Higher Elevations AR-
Polk County Lower Elevations AR-Central and Southern Scott County AR-
Southeast Polk County Higher Elevations AR-
Northern Montgomery County Higher Elevations AR-
Northern Polk County Higher Elevations AR-
Central and Eastern Montgomery County AR-
513 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of south central Scott,
northeastern Polk and northwestern Montgomery Counties through 545 PM
CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mena Intermountain Airport, or near Mena, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opal...                           Mena Intermountain Airport...
Acorn...                          Board Camp...
Pine Ridge...                     Nunley...
Cherry Hill in Polk County...     Ink...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Arkansas.

&&

LAT...LON 3454 9420 3464 9421 3473 9387 3452 9385
TIME...MOT...LOC 2212Z 262DEG 22KT 3458 9416

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

71
Special weather statement, May 19, 4:28 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Little Rock AR
528 PM CDT Fri May 19 2023

ARZ042-141-192300-
Garland AR-Central and Eastern Montgomery County AR-
528 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Garland
and east central Montgomery Counties through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 15 miles southeast of Mount Ida, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Mountain Pine...
Hot Springs Memorial Field...     Meyers...
Lake Ouachita State Park...       Lofton...
Rockwell...                       Hot Springs National Park...
Sunshine...                       Royal...
Pettyview...                      Hempwallace...
Pearcy...                         Crystal Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, western and southwestern Arkansas.

&&

LAT...LON 3450 9346 3465 9313 3439 9304 3440 9341
      3443 9347
TIME...MOT...LOC 2228Z 254DEG 16KT 3445 9338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

72
Special weather statement, May 19, 4:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
534 PM CDT Fri May 19 2023

ARZ052-141-341-192300-
Pike AR-Southwest Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
534 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of north central Pike
and southeastern Montgomery Counties through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norman, or 12 miles southwest of Mount Ida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenwood...                       Norman...
Black Springs...                  Silver...
Fancyhill...                      Hopper...
Welsh...                          Caddo Gap...
Salem in Pike County...           Hurricane Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and southwestern Arkansas.

&&

LAT...LON 3457 9349 3434 9344 3434 9348 3430 9348
      3433 9378 3443 9381
TIME...MOT...LOC 2234Z 259DEG 18KT 3440 9376

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

71
Special weather statement, May 19, 5:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
607 PM CDT Fri May 19 2023

ARZ141-241-192345-
Northern Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
607 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northwestern
Montgomery County through 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oden, or 13 miles west of Mount Ida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Ida...                      Oden...
Mauldin...                        Pencil Bluff...
Pine Ridge...                     Sims...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Arkansas.

&&

LAT...LON 3466 9390 3474 9363 3452 9364 3458 9391
TIME...MOT...LOC 2307Z 270DEG 18KT 3462 9385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

71
Special weather statement, May 19, 5:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
618 PM CDT Fri May 19 2023

ARZ237-238-192345-
Yell Excluding Northwest AR-Central and Southern Scott County AR-
618 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of east central Scott
and southwestern Yell Counties through 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gravelly, or 20 miles southwest of Danville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gravelly...                       Fourche Valley...
Wing...                           Nola...
Bluffton...                       Briggsville...
Onyx...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and central Arkansas.

&&

LAT...LON 3481 9372 3487 9375 3495 9374 3501 9341
      3478 9341
TIME...MOT...LOC 2318Z 264DEG 19KT 3488 9369

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

72

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 19, 5:25 PM CST
Where
Montgomery County, 2.76 mi N of Oden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.660, -93.770

Trees were blown down across Brushy Creek Road.

Thunderstorm Wind, Montgomery

When
May 19, 5:32 PM CST
Where
Montgomery County, Pencil Bluff
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.630, -93.730

Multiple trees were blown down in Pencil Bluff.

Thunderstorm Wind, Garland

When
May 19, 5:46 PM CST
Where
Garland County, 0.57 mi W of Pearcy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.430, -93.290

A tree was blown down in Pearcy.

Thunderstorm Wind, Garland

When
May 19, 7:30 PM CST
Where
Garland County, 0.69 mi S of Piney
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.500, -93.140

A large tree was blown down near Piney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100276, 1100277, 1100278, 1100280.